Med-Surg - Cardiovascular System, part 24: Acid-Base Imbalances
Hi, I'm Cathy, with Level Up RN. In this video, we are going to touch on acid-base imbalances. We're going to focus on the causes, the signs and symptoms, and the treatment of different imbalances. We will not be focused on how to interpret ABGs here. However, we have a whole other playlist to help you out with that if you need it. Be sure to pull out your medical-surgical nursing flashcards and follow along with me. And at the end of the video, I'm going to give you guys a little quiz to test your knowledge of some of the key facts I'll be covering in this video. So definitely stay tuned for that.
Let's first talk about our respiratory imbalances, starting with respiratory alkalosis. This is where we have a pH that is above 7.45, and a PaCO2 that is below 35.
So respiratory alkalosis is caused by hyperventilation, and this can be due to fear, anxiety, salicylate toxicity like excess aspirin. It can also be caused by high altitude, shock, pain, or trauma.
So symptoms can include shortness of breath, dizziness, chest pain, as well as numbness in the hands or the feet.
So treatment is focused on correcting the underlying cause. So we can give the patient anti-anxiety medications for anxiety or address their pain with pain medications.
In terms of respiratory acidosis, this is where we have a page that is below 7.35, and a PaCO2 that is above 45.
Respiratory acidosis is caused by hypoventilation, and this hypoventilation can occur when the patient has a respiratory disorder such as ARDS, asthma, pneumonia, or COPD. It can also be caused by inadequate chest expansion. And it can also be caused due to respiratory depression with certain medications, such as opioids or benzodiazepines.
In terms of the signs and symptoms, the patient may exhibit confusion, lethargy, dyspnea, and they may have pale or cyanotic skin.
Treatment can include oxygen, as well as bronchodilators. If we're dealing with something like asthma, we can give naloxone for an opioid overdose, and in some cases, mechanical ventilation may be required.
All right. Let's now talk about our metabolic imbalances, starting with metabolic alkalosis. So with metabolic alkalosis, we're going to have a pH that is over 7.45, and a bicarbonate, or HCO3, that is over 28.
In terms of causes of metabolic alkalosis, this can be caused by an antacid overdose, which is definitely something I've seen a number of times at the hospital. It can also be caused by a loss of body acid, which can occur with vomiting or NG tube suctioning.
Signs and symptoms of metabolic alkalosis tachycardia, dysrhythmias, as well as muscle weakness and lethargy.
Treatment is aimed at correcting the underlying issue. So if the patient is vomiting, we can give them antiemetic, for example. We also want to provide IV fluid and electrolyte replacement for the patient.
With metabolic acidosis, we have a pH that will be under 7.35, and the bicarbonate will be under 21.
Causes of metabolic acidosis include DKA, so diabetic ketoacidosis. That is a key cause of this imbalance. Kidney failure is another cause of metabolic acidosis. Other causes can include starvation, diarrhea, as well as dehydration.
In terms of signs and symptoms, the patient may have hypotension, tachycardia, weak pulses, dysrhythmias Kussmaul respirations, as well as a fruity odor or breath.
In terms of treatment, they may require sodium bicarbonate to help address that acidosis. For DKA, we would give the patient IV fluids and insulin. And then, for kidney failure, we would treat that with hemodialysis.
All right. It's time for a quiz. We're going to call this name that acid-base imbalance. So I have four questions for you. First question. Hyperventilation due to pneumonia will cause what acid-based imbalance? The answer is respiratory acidosis. Question number two. DKA will cause what acid-base imbalance? The answer is metabolic acidosis. Question number three. Hyperventilation due to anxiety will cause what acid-base imbalance? The answer is respiratory alkalosis. And then, question four. An antacid overdose will result in what acid-base imbalance? The answer is metabolic alkalosis. Okay. I hope you did well with that quiz. If not, go back and review the flashcards because it just takes repetition to remember and learn all this information. So definitely give yourself some grace and some time to study the information. Take care and good luck with studying.
Leave a comment
Comments will be approved before showing up.
Videos by Subject
Sign up to get the latest on sales, new releases and more …